Kansas, 2015

Tornadoes and Hail in Kansas, May 7, 2015

May 7, 2015 · NWS DDC · 20 events in 12 counties and zones

Thunderstorms erupted along a stationary front during the afternoon. The initial storms produced land-spouts with subsequent storms producing hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms erupted along a stationary front during the afternoon. The initial storms produced land-spouts with subsequent storms producing hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 11:34 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 7, 11:34 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 PM CDT THU MAY 7 2015

...UPDATED FOR AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 327 AM CDT THU MAY 7 2015

THE LATEST SHORT TERM MODEL SOLUTIONS SHOW UPPER LEVEL SOUTHWESTERLY
FLOW BECOMING REESTABLISHED OVER THE CENTRAL HIGH PLAINS. THE
FRONTAL BOUNDARY WILL BECOME STATIONARY FROM NORTH CENTRAL KANSAS
INTO THE WESTERN OKLAHOMA PANHANDLE AND THEN LOOPING BACK TO THE
NORTHWEST ACROSS EASTERN COLORADO BEFORE LIFTING SLOWLY NORTHWARD
ACROSS WESTERN KANSAS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS
FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. 0-6 KM SHEAR IS
NOT OVERLY IMPRESSIVE, GENERALLY AROUND 30-40 KNOTS, BUT COULD STILL
BE ENOUGH TO RESULT IN A FEW SUPERCELLS. WITH SURFACE DEWPOINTS
EXPECTED TO BE IN THE UPPER 40S AND 50S THIS AFTERNOON, INSTABILITY
WILL BE FAIRLY SIGNIFICANT, AROUND 2000-3000J/KG, WHICH WOULD
SUPPORT GOLF BALL TO POSSIBLY TENNIS BALL SIZED HAIL IN THE STRONGER
STORMS. GIVEN THE VICINITY OF THE FRONTAL BOUNDARY, AN ISOLATED
TORNADO CAN NOT BE TOTALLY RULED OUT.

THE AREA OF STORMS WILL GRADUALLY WORK ITS WAY THROUGH WESTERN
KANSAS THIS EVENING WITH THUNDERSTORM CHANCES DIMINISHING AFTER
MIDNIGHT. THE MODELS INDICATE THAT THE FRONTAL BOUNDARY WILL SLIDE
SOUTHWARD AGAIN TONIGHT. WITH INCREASING LOW LEVEL UPSLOPE FLOW, WE
COULD SEE LOW STRATUS DEVELOPING ACROSS THE AREA ESPECIALLY OUT
TOWARD THE COLORADO BORDER.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 420 AM CDT THU MAY 7 2015

FRIDAY:

ON FRIDAY, A COLD FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS. NORTH
OF THIS BOUNDARY, A POST FRONTAL UPSLOPE FLOW PATTERN IS
EXPECTED. THIS AREA IS GENERALLY ALONG AND NORTH OF HIGHWAY 50.
SOUTH OF THIS BOUNDARY, DOWNSLOPE SOUTHWESTERLY FLOW IS EXPECTED
WITH RESULTANT WARMER TEMPERATURES IN THE UPPER 70S. TO THE NORTH,
ONLY UPPER 60S ARE EXPECTED. AS FAR AS PRECIPITATION IS CONCERNED,
OUTPUT SOLUTIONS FROM THE 4 KM NAM AND WRF-ARW SEEM THE MOST
REASONABLE WITH HIGH QPF ALONG AND NORTH OF THE FRONT IN THE
UPSLOPE AREA. THE GLOBAL ECMWF MODEL ALSO AGREES WITH THE QPF
ARRANGEMENT OF THE MESOSCALE MODELS. AS A RESULT, HAVE THE HIGHEST
POPS ACROSS THE NORTHERN ZONES. IN ADDITION, HAVE FAIRLY HIGH POPS
ACROSS THE EASTERN ZONES IN THE WARM SECTOR JUST IN CASE THE
DRYLINE BECOMES ACTIVE AS SHOWN BY THE GFS AND THE OPERATIONAL
NAM. FOR SEVERE WEATHER, SEE TWO AREAS OF CONCERN. ONE WILL BE
ALONG THE FRONT WHERE ELEVATED STORMS WILL BE POSSIBLE. THIS AREA
IS GENERALLY FROM HAMILTON COUNTY EASTWARD TOWARDS FORD COUNTY AND
SLIGHTLY CURVING TO THE NORTHEAST UP TO STAFFORD COUNTY. MUCAPE IN
THE 1000-2000 J/KG ALONG WITH 45 KT OF 1-6 KM SHEAR WILL SUPPORT
THE NOTION OF ORGANIZED STORMS CAPABLE OF PRODUCING LARGE HAIL.
THE LARGE HAIL PARAMETER IS IN THE 1.5-2.5" MAXIMUM HAIL SIZE
RANGE. ACROSS BARBER COUNTY, IF CONVECTION DOES FORM MORE IN THIS
WARM SECTOR REGION, HAIL COULD BE BIGGER. AN ISOLATED TORNADO IS
ALSO POSSIBLE, BUT FRIDAY DOESN'T REALLY LOOK LIKE A TORNADO DAY
SINCE WE ARE DEALING WITH A FRONT AND UPSCALE/LINEAR CONVECTION
GROWTH.

SATURDAY:

SATURDAY IS LOOKING LIKE A HIGH IMPACT DAY IN TERMS OF SENSIBLE WEATHER
IMPACTS. THE NAM HAS THE FRIDAY FRONT LIFTING NORTHWARD AS A WARM FRONT
WITH MOST OF SOUTHWEST KANSAS FIRMLY IN THE WARM SECTOR. THE ECMWF
IS DIFFERENT AND KEEPS CLOUDS AND PRECIPITATION AROUND, LIMITING CAPE
GROWTH POTENTIAL. THE GFS IS IN MORE AGREEMENT WITH THE NAM, SO THE
EC COULD BE THE ODD MAN OUT. ANYWAY, THE SYNOPTIC PATTERN WITH A STRONG
NEGATIVELY TILTED TROUGH EJECTING AND LOW LEVEL MOISTURE ADVECTION FIRMLY
SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS INCLUDING ROBUST SUPERCELLS.
THE SIGNIFICANT TORNADO PARAMETER LIGHTS UP ALONG AND EAST OF THE DRYLINE.
THE LARGE HAIL PARAMETER ALSO INCREASES SIGNIFICANTLY AND SUGGESTS MAXIMUM
HAIL GROWTH POTENTIAL IN THE 2.5-3.5" RANGE. FOR TORNADOES, IF THE NAM
DOES VERIFY, WE COULD EASILY SEE TORNADIC SUPERCELLS ACROSS THE SW KANSAS
PRAIRIE. FORECAST SKEW-T/LOG-P'S DOWNSTREAM OF THE DRYLINE FROM THE
NAM MODEL SHOWS A VOLATILE ENVIRONMENT WITH CAPE IN THE 35000 J/KG RANGE,
AND 90 DEGREE VEERING WINDS FROM THE SFC TO ABOUT 3 KM. ONE POTENTIAL
PROBLEM I DO SEE IS FOR STORM TYPE EVOLUTION... BACKING WINDS ABOVE
3 KM WITH TIME. THIS COULD CUT DOWN ON THE STRONG TORNADO POTENTIAL
WITH SUPERCELLS MORE IN THE HP RANGE RATHER THAN THE CLASSIC/CYCLIC
TORNADOGENESIS SUPERCELL TYPE. THIS BACKING OF UPPER LEVEL WINDS HAS
BEEN FAIRLY CONSISTENT IN THE GLOBAL MODELS AS WELL OVER THE LAST FEW
DAYS. BUT AT THE LOW LEVELS, 25-30 KT OF 0-1 KM SHEAR, AND 0-3 KM SRH
VALUES OF 250-350 M2/S2 ARE OBVIOUSLY CONCERNING. MESOSCALE DETAILS
WILL STILL NEED TO BE HAMMERED OUT IN FUTURE FORECASTS, BUT CITIZENS
ACROSS SW KANSAS SHOULD BE SITUATIONALLY AWARE TO RAPID WEATHER CHANGES
ON SATURDAY AND BE READY TO ACT APPROPRIATELY. SPC HAS A MODERATE RISK
OF MUCH OF THE AREA ON SATURDAY AND I AGREE WITH THE HIGHER PROBABILITIES
OF SEVERE WEATHER.

AND THE REST:

PRETTY MUCH STUCK WITH THE SUPERBLEND DURING THIS PERIOD. THE STRONG
SYNOPTIC JET/WAVE DRIVING ALL THE AFOREMENTIONED WEATHER FOR SATURDAY
MOVES OFF TO THE NORTHEAST SUNDAY WITH DRIER AIR AND SUBSIDENCE ADVECTING
IN ITS WAKE. THE NET RESULT IS A MUCH DRIER, ALBEIT COOLER FORECAST
TO CLOSE OUT THE WEEKEND. COOLER AIR WILL WORK ACROSS THE AREA MONDAY
MORNING, SO WILL HAVE TO WATCH FOR FROST/FREEZE HEADLINES AS HIGH PRESSURE
SETTLES IN AND WINDS WEAKEN. THE REST OF THE FORECAST LOOKS FAIRLY TRANQUIL
WITH OFFSHORE FLOW. EVENTUALLY, WARM AIR/MOISTURE ADVECTION MAY DEVELOP
DOWNSTREAM OF A SYNOPTIC TROUGH TO THE SOUTHWEST TOWARDS MID MAY ACROSS
SOUTHWEST KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1229 PM CDT THU MAY 7 2015

A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND
HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE.
A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z.
SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  58  75  60 /  20  60  50  50
GCK  79  54  71  55 /  30  40  50  50
EHA  79  52  80  51 /  40  40  30  30
LBL  81  56  80  56 /  30  60  40  40
HYS  79  54  68  55 /  20  60  50  50
P28  81  61  77  62 /  10  70  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...SUGDEN
AVIATION...KRUSE
Hazardous weather outlook, May 7, 11:37 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT THU MAY 7 2015

KSZ030-031-043>046-061>066-074>081-084>090-081745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1237 PM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED SEVERE THUNDERSTORM RISK.

  SATURDAY...
  ELEVATED FLOODING RISK.
  SIGNIFICANT SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 7, 12:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015

KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.

LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
      3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889

RUSSELL
Special weather statement, May 7, 1:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015

KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.

LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
      3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875

RUSSELL

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 tornado, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Pratt

When
May 7, 1:45 PM CST
Where
Pratt County, 6.22 mi N of Iuka
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -98.730

Hail, Hodgeman

When
May 7, 2:33 PM CST
Where
Hodgeman County, 0.69 mi N of Hanston
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.130, -99.720

Tornado, Haskell

When
May 7, 2:45 PM CST to 2:55 PM CST
Where
Haskell County, 5.93 mi NNE of Tice to 6.31 mi NNE of Tice
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.600, -100.680

This was the first of 5 landspout tornadoes that occurred along a convergence area.

Tornado, Gray

When
May 7, 3:00 PM CST to 3:05 PM CST
Where
Gray County, 5.87 mi NNE of Copeland to 6.07 mi NNE of Copeland
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.608, -100.588

This was the second landspout out of five that occurred.

Tornado, Gray

When
May 7, 3:00 PM CST to 3:06 PM CST
Where
Gray County, 6.13 mi WNW of Montezuma to 6.02 mi WNW of Montezuma
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.618, -100.560

This was the third of five landspout tornadoes.

Tornado, Gray

When
May 7, 3:01 PM CST to 3:05 PM CST
Where
Gray County, 5.12 mi WNW of Montezuma to 4.97 mi WNW of Montezuma
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.620, -100.540

This was the fourth out of five landspout tornadoes.

Tornado, Gray

When
May 7, 3:02 PM CST to 3:08 PM CST
Where
Gray County, 4.66 mi W of Montezuma to 4.53 mi W of Montezuma
Rating
EF1
Path length
0.24 mi
Path width
50 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.604, -100.535

This was the fifth of five landspout tornadoes. This one struck a farm doing low end EF1 damage to a well built 60 by 100 foot building, a tractor and home. Wind speeds estimated to be about 90 MPH.

Funnel Cloud, Gray

When
May 7, 3:06 PM CST to 3:09 PM CST
Where
Gray County, 7.03 mi NNW of Montezuma
Reported by
Trained Spotter
Coordinates
37.690, -100.510

Hail, Ford

When
May 7, 3:17 PM CST
Where
Ford County, 3.88 mi NW of (Ddc)dodge City Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.810, -100.020

Thunderstorm Wind, Gray

When
May 7, 3:26 PM CST
Where
Gray County, 5.35 mi ENE of Copeland
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.560, -100.540

Power lines were down across Road Z between Roads 8 and 9. This was possibly from a land spout.

Hail, Edwards

When
May 7, 3:45 PM CST
Where
Edwards County, 7.04 mi NW of Nettleton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.060, -99.410

Hail, Ness

When
May 7, 3:52 PM CST
Where
Ness County, 12.56 mi SSW of Bazine
Measured
1.5 in hail
Reported by
Public
Coordinates
38.290, -99.790

Hail, Pawnee

When
May 7, 3:55 PM CST
Where
Pawnee County, Larned
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Hail, Finney

When
May 7, 4:09 PM CST
Where
Finney County, 8.36 mi WSW of Kalvesta
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -100.370

The hail covered the ground.

Hail, Stafford

When
May 7, 4:13 PM CST
Where
Stafford County, 3.45 mi S of Radium
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
38.120, -98.900

Hail, Ellis

When
May 7, 4:32 PM CST
Where
Ellis County, 0.88 mi SW of Walker
Measured
0.88 in hail
Reported by
Public
Coordinates
38.860, -99.080

Hail, Ellis

When
May 7, 4:45 PM CST
Where
Ellis County, 1.76 mi ENE of Walker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -99.040

Heavy Rain, Pawnee

When
May 7, 5:00 PM CST
Where
Pawnee County, 2.14 mi SE of Frizell
Reported by
Public
Coordinates
38.150, -99.190

Hail, Morton

When
May 7, 5:03 PM CST
Where
Morton County, 9.19 mi NW of Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -102.010

Hail, Ellis

When
May 7, 5:30 PM CST
Where
Ellis County, 1.28 mi WNW of Hays
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583342, 583343, 586570, 586572, 586574, 586576, 586577, 583340, 583344, 583355, 583345, 583346, 583347, 583348, 583349, 583350, 583351, 583354, 583352, 583353.